Alert archive / Colorado / Tornado Warnings in 2025

Tornado Warning 14, NWS Goodland, KS

May 18, 2025Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at May 18, 2025, 5:53 PM MDT for Yuma County, Colorado. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 5:53 PM MDT (23:53 UTC)
Expired
May 18, 2025, 6:15 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Yuma County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:09 PM MDTHAIL 1Wray, COReport of quarter sized hail in Wray.
May 18, 6:12 PM MDTHAIL 1.256 N Beecher Island, CORelayed report of hail up to half dollar in size. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:57 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

257 
WFUS53 KGLD 182353
TORGLD
COC125-190015-
/O.NEW.KGLD.TO.W.0014.250518T2353Z-250519T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
553 PM MDT Sun May 18 2025

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  East central Yuma County in northeastern Colorado...

* Until 615 PM MDT.

* At 553 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Wray, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Yuma County, including the following locations...
  Laird, Vernon, and Beecher Island.

This includes Highway 385 between mile markers 224 and 245.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3991 10205 3979 10228 3998 10245 4021 10205
TIME...MOT...LOC 2353Z 231DEG 32KT 3992 10228 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JRM
3 follow-up statements
213 
WWUS53 KGLD 190002
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
602 PM MDT Sun May 18 2025

COC125-190015-
/O.CON.KGLD.TO.W.0014.000000T0000Z-250519T0015Z/
Yuma CO-
602 PM MDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EAST
CENTRAL YUMA COUNTY...

At 600 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Wray, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail. Several funnel clouds have 
         been reported with this storm.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wray, Laird, Beecher Island, and Vernon.

This includes Highway 385 between mile markers 224 and 245.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3991 10205 3979 10228 4001 10240 4021 10205
TIME...MOT...LOC 0000Z 233DEG 30KT 3994 10222 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JRM
113 
WWUS53 KGLD 190007 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
607 PM MDT Sun May 18 2025

COC125-190015-
/O.CON.KGLD.TO.W.0014.000000T0000Z-250519T0015Z/
Yuma CO-
607 PM MDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EAST
CENTRAL YUMA COUNTY...

At 606 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Wray, moving northeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wray, Laird, Beecher Island, and Vernon.

This includes Highway 385 between mile markers 224 and 245.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3991 10205 3979 10228 4001 10240 4021 10205
TIME...MOT...LOC 0006Z 233DEG 30KT 3997 10217 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

JRM
730 
WWUS53 KGLD 190013
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
613 PM MDT Sun May 18 2025

COC125-190022-
/O.EXP.KGLD.TO.W.0014.000000T0000Z-250519T0015Z/
Yuma CO-
613 PM MDT Sun May 18 2025

...THE TORNADO WARNING FOR EAST CENTRAL YUMA COUNTY WILL EXPIRE AT
615 PM MDT...

The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area. 

A Tornado Watch remains in effect until 800 PM MDT for 
northeastern Colorado...northwestern Kansas...and southwestern 
Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.


&&

LAT...LON 3991 10205 3979 10228 4001 10240 4021 10205
TIME...MOT...LOC 0012Z 231DEG 32KT 3999 10213 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 5:49 PM MDT, 4 minutes earlier. Its key messages:

  • Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible.
  • Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset.
  • A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas.
Area forecast discussion, May 18, 5:49 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 PM MDT Sun May 18 2025

.KEY MESSAGES...

- Severe storms are forecast for this afternoon and evening,
  mainly between 3-8 PM MDT. While the majority of the area has
  a chance for severe storms, locales along and north of
  Interstate 70 are favored. Very large hail, damaging wind
  gusts and a few tornadoes are possible.

- Strong SW winds will develop behind a northward advancing
  dryline this afternoon, mainly along and south of I-70 where
  sustained winds at 30-40 mph may gust up to 55 mph for several
  hours prior to sunset.

- A few severe storms are possible east of Highway 83 Monday
  afternoon/evening. Severe weather potential may largely be
  confined to central and eastern Kansas.

&&

.UPDATE...
Issued at 406 PM MDT Sun May 18 2025

Quick update to increase pops and add some blowing dust to the
plains based on recent radar and observation trends. Followed a
blend to the NAMNest in the short term with more coverage of
pops north of I-70. -KT

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1155 AM MDT Sun May 18 2025

Shortwave energy rounding the eastern periphery of the western
CONUS trough will lift NNE-NE from the 4-Corners to northeast CO
will foster the development of a modest lee cyclone over
eastern Colorado and extreme western Kansas this afternoon.
Southerly flow on the eastern periphery of the upper trough (in
the lee of the central-southern Rockies) and deep vertical
mixing will assist the northward advancement of a pronounced
dryline this afternoon. By 00Z, guidance suggests that the NW-
SE oriented dryline will be situated along/near a line extending
southeastward from Yuma to Goodland and Scott City.
Environmental conditions are quite favorable for robust severe
weather, especially with southern and eastern extent into
central KS.. where rich low-level moisture beneath a pronounced
elevated mixed layer (700-500 mb lapse rates ~9 C/km) will
foster strong instability (3000-4000 J/kg mlcape). Current and
recent convection allowing guidance indicate two potential areas
of development along the dryline this afternoon: [1]
along/north of I-70 over portions of Yuma-Cheyenne-Sherman
counties ~21-22Z and [2] south of I-70 and along/east of Highway
83 (Gove County) ~22-23Z. Given that right-mover motion will be
from the SSW-SW (200-220 degrees) at ~30 knots, the 'window of
opportunity' for severe weather in the NWS Goodland county
warning area will be fairly short in duration (~4 hours), mainly
between ~21-02Z. Discrete supercells are likely to be the
primary mode. All severe hazards are on the table. Additional
development will occur the Goodland county warning area after
convection exits (~03-04Z this evening).. Strong southwest winds
and profoundly dry conditions are expected behind the dryline
(along/south of I-70), where forecast soundings indicate 35-45
knot flow throughout a very deep mixed layer.. and sustained
winds at 30-40 mph may gust up to 55 mph for several hours prior
to sunset.

Mon-Mon night: The western CONUS trough will evolve into a
broad (albeit complex) upper level low that slowly progresses
east across the Central/Northern Plains in this period. Guidance
suggests that shortwave energy lifting NNE into western Nebraska
(tonight) will evolve into cut-off, vertically stacked low over
South Dakota on Mon. In the lower levels.. a surface trough will
extend southward through central Nebraska and Kansas. While
scattered showers/storms are possible during the afternoon,
current indications are that.. severe weather potential will
likely be relegated to central-eastern KS (east of Hwy 283).

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 1218 PM MDT Sun May 18 2025

For the extended period starting Tuesday a surface low remains
in place around the South Dakota/Minnesota/Nebraska/Iowa state
lines as breezy to gusty NW winds are forecast to continue
across the area in response to this low. Wind gusts of 45-55 mph
are currently forecast with sustained winds around 25-35 mph as
30 knot 850mb jet remain in place during the afternoon and a
45-50 knot 700mb jet remains in place, assuming if some mixing
can occur then would not be surprised if a rogue 60 mph gust
occurs if these trends hold. At this time Tuesday is forecast to
remain dry but if the low sets up a little further west then
some vorticity maxima may lead to some spotty showers through
the afternoon as well.

Wednesday morning as this low moves it a cold front and
associated surface high is forecast to move into the area which
is forecast to drop Wednesday morning lows into the 30s. An
associated surface high also moves into the area with the front
which is forecast to bring a period of lighter winds before they
shift to the west. If this shift to the west is slower to occur
then temperatures may drop even further which may bring some
frost or maybe freeze concerns to portions of the area which
would be impactful given we are well past our climatological
last freeze date. Luckily this surface high is forecast to be
short lived as a lee trough ahead of western CONUS ridging
develops and pushes this out of the area. Some guidance does
indicate a weak wave moving through with this activity which may
try to spark some storms during the evening hours so will need
to keep an eye on this.

Thursday and through the remainder of the extended period weak
mid level ridging is forecast to take place across the Inter
Mountain west which if current placement holds puts the region
on the eastern periphery of this feature. Typically in these
patterns weak waves that are not handled well by long range
deterministic guidance moves through the area; what makes this
interesting is that there are already some signals are some
embedded waves which makes me think that another active pattern
may emerge late week and next weekend. With this still being 5-7
days out a lot can and will change but it does appear that
additional potential for severe weather may return again for
portions of the area.

As for temperatures for the extended period. Tuesday is
forecast to start out fairly cool with high sin the mid 60s to
low 70s across the area before warming back into the upper 70s
my Wednesday and into the mid 80s again Friday especially as
that ridge begins to make itself known. For low temperatures as
mentioned above, some concern for frost and maybe freeze to
start the period before a recover to more seasonable lows in the
upper 50s and mid 50s by the latter portion of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 544 PM MDT Sun May 18 2025

Stronger storms have cleared to the east of KGLD, though some
weaker showers and thunderstorms will be possible through 02z.
Meanwhile, thunderstorms will spread into MCK around 01z with a
better chance of strong to severe thunderstorms with gusts to
around 50 kts or greater, hail and vis restrictions due to heavy
rainfall. Cigs at MCK will drop back into MVFR category with the
passage of thunderstorms and remain that way overnight. Winds
will shift around from the northwest to north at both terminals
Monday morning with gusts to around 25-30 kts. This will break
cigs at KMCK with VFR conditions returning. North winds will
continue around 25 kts through the afternoon at both terminals
with variable VFR cloudiness through the afternoon. -KT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory until 7 PM MDT /8 PM CDT/ this evening
     for KSZ013-014-027-028-041-042.
CO...Blowing Dust Advisory until 7 PM MDT this evening for COZ091-
     092.
NE...None.

&&

UPDATE...99
SHORT TERM...KAK
LONG TERM...Vincent
AVIATION...99
Hazardous weather outlook, May 18, 4:40 PM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
440 PM MDT Sun May 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
440 PM MDT Sun May 18 2025 /540 PM CDT Sun May 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe storms are forecast for this afternoon and evening, mainly
between 3 PM and 8 PM MDT. While the majority of the area has a
chance for severe storms, locales along and north of Interstate 70
are favored. Very large hail, damaging wind gusts and a few
tornadoes are possible. Please keep a close eye on the weather
through this evening and promptly take shelter if severe weather
threatens.

Strong southwest winds will develop behind the dryline this
afternoon, mainly along and south of Interstate 70 where sustained
winds at 30 to 40 mph may gust up to 55 mph. Wind of this magnitude
may create difficult travel conditions, especially for high profile
vehicles. Localized reductions in visibility associated with blowing
dust are possible. Strong winds and exceptionally dry conditions
will
also foster a very high grassland fire danger.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A few severe storms are possible Monday afternoon and evening,
mainly east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are appreciated today!

In the hours before

Local storm report, May 18, 5:42 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
542 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             3 W Stratton            40.13N 101.28W
05/18/2025  E0.50 Inch       Hitchcock          NE   Public

            Report from mPING: Half-inch (0.50 in.).

&&

KAK
Local storm report, May 18, 5:43 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
543 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             12 N Bird City          39.92N 101.54W
05/18/2025  M1.25 Inch       Cheyenne           KS   Public

&&

JTL
Local storm report, May 18, 5:45 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
545 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             1 S Wheeler             39.75N 101.71W
05/18/2025  M2.00 Inch       Cheyenne           KS   NWS Employee

&&

JTL
Local storm report, May 18, 5:46 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
546 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tornado          8 SSW Grinnell          39.02N 100.67W
05/18/2025                   Gove               KS   Storm Chaser

            Storm chaser video of tornado on the ground
            near Gove, KS.

&&

KAK
Local storm report, May 18, 5:49 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
549 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             3 SSE Saint Francis     39.73N 101.79W
05/18/2025  E2.00 Inch       Cheyenne           KS   Public

&&

JTL
Local storm report, May 18, 5:52 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
552 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Hail             1 WSW Max               40.11N 101.42W
05/18/2025  M1.75 Inch       Dundy              NE   Public

            Report of golf ball sized hail just west of
            Max, NE.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:15 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson60 min
May 18, 3:45 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma60 min
May 18, 3:48 PM MDTBlowing Dust AdvisoryGLDCheyenne, Kit Carson3 hr
May 18, 3:55 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma35 min
May 18, 4:05 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma55 min
May 18, 4:13 PM MDTTornado WarningGLDYuma32 min
May 18, 4:18 PM MDTTornado WarningGLDKit Carson, Yuma27 min
May 18, 4:22 PM MDTSevere Thunderstorm WarningGLDYuma38 min
May 18, 4:45 PM MDTSevere Thunderstorm WarningGLDKit Carson11 min

Nearby

Tornado Warnings in Colorado, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.